Oregon, 2004

High Wind in Oregon, December 12, 2004

December 12, 2004 · NWS PQR · 4 events in 4 counties and zones

4 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 12, 2:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SUN DEC 12 2004

.SYNOPSIS...HIGH PRESSURE IS BUILDING EAST OF THE CASCADES WITH LOW
PRESSURE OFFSHORE AND THAT WILL BRING STRONG GUSTY EAST WINDS THROUGH
THE COLUMBIA GORGE AND DOWN THE WEST SLOPES OF THE SOUTH WASHINGTON
CASCADES AND THE NORTH PART OF THE OREGON CASCADES AND INTO THE
HIGHER ELEVATIONS OF CLARK COUNTY AS WELL. THE DRY OFFSHORE FLOW IS
WINNING THE BATTLE AGAINST ANY INLAND PRECIPITATION TODAY. A WAVY
COLD FRONT IS STALLED ACROSS SOUTHERN OREGON THIS MORNING. AN UPPER
LEVEL LOW PRESSURE AREA ALONG THE SOUTHERN END OF THE FRONT CONTINUES
TO DEEPEN WELL OFF THE CALIFORNIA COAST. THIS LOW IS EXPECTED TO
BRING THE FRONTAL ZONE BACK NORTH TONIGHT. ANOTHER COLD FRONT IS
EXPECTED MONDAY AND MONDAY NIGHT WITH SHOWERS ON TUESDAY. HIGH
PRESSURE IS EXPECTED TO BEGIN BUILDING OVER THE AREA BY MID WEEK
BRINGING A CHANGE TO A DRIER WEATHER PATTERN. WILLSON
&&

.SHORT TERM...
MODELS SHOW A BUILDING SURFACE HIGH PRESSURE ARES EXTENDING SOUTH OUT
OF BC WHICH WILL PRODUCE A TIGHT EASTERLY GRADIENT ACROSS
THE CASCADES BY MID SUN MORNING...POTENTIALLY NEAR 10 MB THROUGH THE
GORGE. THIS WILL PRODUCE STRONG EAST WINDS NEAR THE WEST END OF THE
GORGE SUN. WILL HAVE TO KEEP AN EYE ON THE THREAT OF HIGH AMPLITUDE
MOUNTAIN WAVE ACTIVITY SURFACING STRONGER WINDS BUT FOR NOW STABLE
LAYER MAY NOT BE DEEP ENOUGH AND HAVE OPTED FOR 35MPH WITH GUSTS 50
MPH IN THE WIND PRONE AREAS WITH A SPECIAL WEATHER STATEMENT. THE DRY
OFFSHORE FLOW IS HOLDING OFF PRECIPITATION TO THE SOUTH AND NEAR THE
COAST TODAY AND WILL KEEP THE MAIN THREAT NEAR THE COAST AS THE
OFFSHORE LOW AND WARM FRONT COMES NORTH TONIGHT. WATER VAPOR
COMPOSITE SATELLITE LOOPER SHOWS TWO OR THREE FRONTAL BANDS STACKING
UP EAST OF DATELINE WHICH WILL BE FORCED INLAND FOR THE FIRST PART OF
THE WEEK. THE FIRST WILL SHIFT INLAND TONIGHT AND WILL WEAKEN AS IT
BLENDS WITH AND CUTS SHORT THE EAST WIND EVENT. THE NEXT FRONT SHOULD
ARRIVE LATER MON OR MON NIGHT. UPPER RIDGING IS EXPECTED TO DEVELOP
LATER TUE OVER THE WEST COAST WHICH MAY DIRECT THE NEXT FRONT FURTHER
TO THE NORTH. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...

LONG RANGE MODELS IN REASONABLE AGREEMENT FOR THE EXTENDED PERIOD. A
WEAKENING UPPER TROUGH WILL RIDE DOWN THE EAST SIDE OF AN AMPLIFYING
RIDGE TUE EVENING FOR CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH.
ONCE AGAIN...THE GFS OFFERS THE STRONGEST SOLUTION. THE WEAKER
CANADIAN/UK/ECMWF IS PROBABLY THE WAY TO GO GIVEN THE MEAN RIDGE
POSITION ALONG THE COAST. BEYOND TUE NIGHT MOST MODELS ARE AGAIN
INDICATING SOME SORT OF RIDGING ALOFT. WHILE NOT AS STRONG AND
STABLE AS PREVIOUS MODEL RUNS THE RIDGE STILL LOOKS STRONG ENOUGH TO
WEAKEN AND DEFLECT ANY SYSTEMS. THE GFS SOLUTION IS MUCH WEAKER WITH
THE RIDGE AND INDICATES SOME RAIN THREAT TUESDAY EVENING THROUGH
WEDNESDAY. HOWEVER...LOOKING AT OTHER MODELS AND ENSEMBLES IT
APPEARS THAT THE LAST TWO GFS RUNS ARE ON THE PESSIMISTIC SIDE.
NIGHT AND MORNING FOG WILL BE LIMITED TO THE SOUTHERN WILLAMETTE
VALLEY AFTER WEDNESDAY...AND WILL PROBABLY BE MORE LIKE STRATUS WITH
MODERATE E-NE WINDS ABOVE THE SURFACE.

&&

.PRELIMINARY POINT POPS
AST 16566  PDX 14455  SLE 164444  EUG 165444
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO CASCADE HEAD.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Dec 11, 5:39 AM PST, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PST SAT DEC 11 2004

ORZ001>005-WAZ020>022-121400-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-NORTH OREGON COAST-
SOUTH WASHINGTON COAST-WILLAPA HILLS-
539 AM PST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY
A PACIFIC STORM WILL BRING HEAVY RAIN AND GUSTY WINDS AT
TIMES THROUGH TODAY. A FLOOD POTENTIAL OUTLOOK IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
RAINFALL AMOUNTS WOULD BE APPRECIATED IN HEAVY RAIN AREAS

ORZ006>013-WAZ019-023-039-040-121400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-
539 AM PST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY
A PACIFIC STORM WILL BRING HEAVY RAIN AND GUSTY WINDS AT
TIMES THROUGH TODAY. A FLOOD POTENTIAL OUTLOOK IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GUSTY EAST WINDS WILL DEVELOP IN THE COLUMBIA GORGE SUNDAY.

.SPOTTER INFORMATION STATEMENT...
RAINFALL AMOUNTS WOULD BE APPRECIATED IN HEAVY RAIN AREAS

In the hours before

Special weather statement, Dec 12, 1:48 AM PST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
148 AM PST SUN DEC 12 2004

ORZ009-WAZ023-039-040-122300-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-
INCLUDING THE CITIES OF...BATTLE GROUND...CASCADE LOCKS...COUGAR...
DOWNTOWN VANCOUVER...HOOD RIVER...STEVENSON AND TOUTLE
148 AM PST SUN DEC 12 2004

...A WINDY DAY IS ON TAP FOR THE NORTHERN WILLAMETTE VALLEY NEAR THE
COLUMBIA GORGE...HIGHER ELEVATIONS OF CLARK COUNTY...AND THE CASCADE
FOOTHILLS TODAY...

HIGH PRESSURE IS BUILDING EAST OF THE CASCADES THIS MORNING AND AT
THE SAME TIME LOW PRESSURE IS DEVELOPING OFFSHORE. AS PRESSURE
GRADIENTS CONTINUE TO INCREASE WINDS ARE EXPECTED TO INCREASE INTO
THE 25 TO 35 MPH RANGE WITH GUSTS 50 MPH NEAR THE COLUMBIA
GORGE...HIGHER ELEVATIONS OF CLARK COUNTY...AND THE CASCADE
FOOTHILLS.

THESE WINDS MAY BREAK OFF TREE BRANCHES AND SCATTER LOOSE DEBRIS.
PERSONS IN THE WINDY AREAS ARE ADVISED TO CONSIDER THINGS SUCH AS
WHERE THEY PARK THEIR CARS AND WHAT THEY HAVE LAYING AROUND LOOSE
THAT CAN BE SCATTERED BY GUSTY WINDS.

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Oregon Cascades Foothills

When
December 12, 4:00 AM PST to 2:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Greater Portland Metro Area

When
December 12, 4:00 AM PST to 2:00 PM PST
Where
Greater Portland Metro Area forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
NEWSPAPER

High Wind, Western Columbia River Gorge

When
December 12, 4:00 AM PST to 2:00 PM PST
Where
Western Columbia River Gorge forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
NEWSPAPER

High Wind, Northern Oregon Coast

When
December 12, 4:00 AM PST to 2:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER

Strong high pressure east of the Cascades caused strong East Winds, mainly near the Columbia Gorge and Cascade foothills. Gusts to 59 mph were reported, with widespread reports of downed trees and tree limbs. Power was out to 20000 customers in NW Oregon and SW Washington as a result. Telephone service was apparently disrupted near the Northern Oregon Coast for over an hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430651, 5430652, 5430653, 5430654.